Tornadoes · United States · Illinois · 2015
EF0 tornado, Sterling to Walton, Illinois, June 22, 2015
From Sterling to Walton, this EF0 tornado ran 2.6 miles across Whiteside and Lee counties on June 22, 2015, touching down at 7:16 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 22, 2015
- Touchdown
- 7:16 PM CDT (00:16 UTC)
- Lifted
- 7:21 PM CDT (00:21 UTC)
- On the ground
- 5 minutes
- Path length
- 2.6 miles (4.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Whiteside and Lee counties
- Touchdown point
- 41.736, -89.651
- Lift-off point
- 41.710, -89.617
- Record number
- 1506221816-01
The damage survey
20 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 108 mph.
- apparent tornado beginning
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms produced both significant straight line winds and tornadoes as they moved east through Whiteside County the evening of June 22nd.
During the evening of June 22, twelve tornadoes occurred across northern Illinois, including ten in the WFO Chicago forecast area. Ten of the twelve were spawned from a single long-lived cyclic supercell, which tracked across Whiteside, Lee, LaSalle, Grundy, Will, and Kankakee Counties. The heaviest damage was in Coal City (Grundy County) and Braidwood (Will County) which was caused by an EF-3 tornado with maximum winds of 160 mph, and the Woodhaven Campground in Sublette (Lee County) caused by an EF-2 tornado with maximum winds of 130 mph. There were 14 injuries reported. There were no fatalities. The EF-3 Coal City to Braidwood tornado was the strongest tornado in Grundy County since an F3 tornado struck on July 17, 1972. The atmosphere was primed for severe weather, with very warm, humid conditions, low pressure moving north of the region, and a strong jet stream aloft. An outflow boundary from earlier storms during the late morning and early afternoon may have been key to where the long-lived tornado-producing storm tracked. In addition to tornado and wind damage, slow moving storms brought torrential rainfall of locally up to 3 to 5 inches to portions of Lee, Grundy, Will, and Kankakee counties, resulting in widespread flash flooding. This rain fell on top of soil already saturated from repeated heavy rains over the past few weeks.
Hardwood trees and trunks were snapped, with peak wind speed of 100 mph on this short tornado spin up.
A large supercell thunderstorm produced significant wind damage as well as two tornadoes in eastern Whiteside counties. This EF1 tornado caused damage to trees, with winds of estimated 105 mph, rated on hardwood tree trunks snapped. This tornado continued in a short path into Lee County.
This is a continuation of a tornado that began in Whiteside County (NWS Quad Cities). The tornado crossed the county line and did no additional damage. (Tornado 1 of 10).
The tornado touched down near Howland Road where hardwood trees were snapped. The tornado moved southeast just north of Harmon where additional trees were snapped. The tornado snapped trees as it cross Hoyle Road. The tornado lifted before reaching IL-26. Peak winds were estimated to be 105 mph. (Tornado 2 of 10).
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS DVN issued a tornado warning for this county at 23:56 UTC, 20 minutes before the tornado touched down, in force until 00:30 UTC.
The county was under a tornado watch, issued at 20:59 UTC and running to 02:36 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:39 UTC | 16:37 UTC | Severe Thunderstorm Watch | DVN |
| 20:59 UTC | 02:36 UTC | Tornado Watch | DVN |
| 23:44 UTC | 00:15 UTC | Severe Thunderstorm Warning | DVN |
| 23:52 UTC | 00:15 UTC | Tornado Warning | DVN |
| 23:56 UTC | 00:30 UTC | Tornado Warning | DVN |
| 00:15 UTC | 03:03 UTC | Flash Flood Warning | DVN |
| 00:16 UTC | 00:30 UTC | Tornado Warning | DVN |
| 07:00 UTC | 21:04 UTC | Flood Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:07 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jun 22, 6:45 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 22, 6:45 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 645 PM CDT MON JUN 22 2015 .UPDATE... ISSUED AT 644 PM CDT MON JUN 22 2015 VOLATILE SEVERE WEATHER ENVIRONMENT CONTINUES OVER THE FORECAST AREA THIS EVENING. SURFACE BOUNDARY FROM DIFFERENTIAL HEATING AND OUTFLOW FROM EARLIER MCS WAS ROUGHLY ALONG THE I-890 CORRIDOR OVER NW IL INTO EASTERN IA...SEPARATING TEMPERATURES IN THE UPPER 70S TO AROUND 80 TO THE NORTH...WHILE LOWER TO MID 80S WERE FOUND TO THE SOUTH. DEEP MODERATE TO STRONG SHEAR WAS OVER THE ENTIRE AREA...WHILE DEWPOINTS IN THE MID 70S WAS LEADING TO SBCAPE VALUES IN THE 4500 TO NEAR 6000 J/KG ON THE WARM SIDE OF THE BOUNDARY. SO FAR THE ENVIRONMENT HAS BEEN DOMINATED BY A STRONG TORNADIC SUPERCELL TRACKING W AND SW OF OTM...BUT WILL CONTINUE TO MONITOR TRENDS WITH MORE DISORGANIZED STORMS ALONG AND SE OF A LINE FROM CLINTON THROUGH IOWA CITY TO OTTUMWA. WILL BE MOST CLOSELY WATCHING STORMS ALONG THE AFOREMENTIONED EAST TO WEST BOUNDARY...AND THE CLUSTER IN THE FAR SW...THAT WILL HAVE THE MOST LIKELIHOOD TO PRODUCE SEVERE WEATHER AND A TORNADO WATCH REMAINS IN EFFECT FOR ALL BUT THE FAR NORTHERN ROW OF COUNTIES UNTIL 03Z. THE MAIN COLD FRONT AT 00Z ROUGHLY BISECTED IA FROM NE TO SW...AND WILL END THE THUNDERSTORM THREAT AS IT MOVES THROUGH LATER THIS EVENING AND THE FORECAST REMAINS ON TRACK. && .SYNOPSIS... ISSUED AT 355 PM CDT MON JUN 22 2015 BOW ECHO THAT PRODUCED 70 TO 90 MPH DESTRUCTIVE WINDS ACROSS OUR FAR NORTHERN COUNTIES THIS MORNING HAS LEFT A RAIN COOLED BOUNDARY NORTH OF I-80. STRONG MOISTURE TRANSPORT AND STRONG SHEAR HAD DEVELOPED AN ISOLATED ELEVATED SEVERE THUNDERSTORM EARLY THIS AFTERNOON IN THE CEDAR RAPIDS AREA...WITH HAIL UP TO BASEBALL SIZE. ISOLATED ELEVATED THUNDERSTORMS WITH MAINLY VERY LARGE HAIL WILL CONTINUE TO FESTER THROUGH THE AFTERNOON. WITH THE CLOUD COVER I HAVE LOWERED TEMPERATURES AND DEWPOINTS SEVERAL DEGREES. LATER THIS AFTERNOON THROUGH THE EVENING...STRONG COLD FRONT IN NW IA WILL BE PUSHING INTO OUR FAR NW CWA BY EVENING. DEWPOINTS WERE IN THE 40S WITH GUSTY NW WINDS BEHIND THE FRONT. CAPES WILL BUILD AS THE AFTERNOON PROGRESSES WITH STORMS BECOMING SURFACE BASED. THE HRRR DEVELOPS DISCRETE SUPERCELLS NEAR HIGHWAY 30 BY MID TO LATE AFTERNOON THEN PROGRESSING SOUTHEAST AND FORMING INTO ANOTHER BOW ECHO. THESE STORMS WILL PRODUCE VERY LARGE HAIL AND A FEW TORNADOES TRANSITIONING TO WIDESPREAD DAMAGING WINDS OF 70+ MPH AS IT PUSHES INTO OUR SOUTHERN AND EASTERN COUNTIES. TO SAY THE LEAST THIS IS ANOTHER DANGEROUS SEVERE WEATHER SITUATION UNFOLDING. THE SEVERE THREAT WILL END WITH THE PASSAGE OF THE FRONT AND SHOULD BE PRETTY MUCH OVER WITH IN THE DVN CWA BY MIDNIGHT. 3 PM TEMPERATURES RANGED FROM THE LOWER 70S IN RAIN AREAS IN OUR NORTH TO THE MID 80S SOUTH. DEWPOINTS WERE IN THE 70S. SPC MESO ANALYSIS INDICATED SBCAPES OF 6000 J/KG IN NW MO WITH A TIGHT GRADIENT OVER EASTERN IA (BEWARE OF THE GRADIENT). EFFECTIVE BULK SHEAR WAS 70 KNOTS...HELICITY 300 M2/S2 WITH 1 KM EHI OF 5. STRONG 850 MB MOISTURE TRANSPORT WAS EVIDENT ALONG WITH PWAT'S OF NEARLY 2 INCHES. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 355 PM CDT MON JUN 22 2015 FORECAST FOCUS ON SEVERE WEATHER THIS EVENING THEN BRIEFLY QUIET ON TUESDAY. TONIGHT...MOST OF THE DETAILS WERE NOTED IN THE SYNOPSIS SECTION ABOVE BUT THE MAIN MESSAGE WILL BE THE SEVERE WEATHER THREAT WILL END BY 10 OR 11 PM. THIS IS DUE TO A COLD FRONT MOVING ACROSS THE CWA AS WINDS TURN NORTHWEST...USHERING COOLER AND LESS HUMID AIR INTO THE AREA. MINIMUM TEMPERATURES WILL RANGE AROUND 60 ALONG HIGHWAY 20 TO THE UPPER 60S FAR SOUTH. TUESDAY...WEAK HIGH PRESSURE WILL PROVIDE A RATHER PLEASANT DAY WITH COMFORTABLE HUMIDITY AND COOLER TEMPERATURES...WITH NORTH WINDS AROUND 10 MPH. DEWPOINTS SHOULD BE IN THE 50S WITH AFTERNOON HIGH TEMPERATURES IN THE UPPER 70S TO LOWER 80S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 355 PM CDT MON JUN 22 2015 FORECAST FOCUS ON THUNDERSTORMS RETURNING TUESDAY NIGHT THROUGH MOST OF THE REMAINDER OF THE WEEK...THEN COOLER BY THE WEEKEND. TUESDAY NIGHT THROUGH FRIDAY...FRONTAL BOUNDARY RETURNS AS A WARM FRONT TUESDAY NIGHT WITH A CHANCE OF STORMS IN OUR FAR SOUTH. ON WEDNESDAY THE FRONT LOOKS TO STALL OVER THE DVN WITH THE POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER AGAIN. SPC HAS THE ENTIRE CWA IN A SLIGHT RISK. DEWPOINTS WILL BE RISING WELL INTO THE 60S TO LOWER 70S WITH AFTERNOON MAXIMUM TEMPERATURES IN THE UPPER 70S NORTH TO UPPER 80S SOUTH. THE ECMWF SUGGESTS THE FRONT TO DROP SOUTHWARD LATE IN THE WEEK WITH ONLY OUR FAR SOUTH STILL HAVING A CHANCE OF STORMS. THE GFS HAS THE FRONT WELL TO OUR SOUTH WITH DRY WEATHER BY FRIDAY. THIS WEEKEND...NORTHWEST TO NORTH FLOW ALOFT WITH COMFORTABLE TEMPERATURES AND HUMIDITY AND MAINLY DRY. HIGHS WILL BE IN THE 70S TO NEAR 80 WITH LOWS AROUND 60. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 644 PM CDT MON JUN 22 2015 THUNDERSTORMS...SOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE OVER ESPECIALLY THE MLI AND BRL TERMINALS UNTIL A COLD FRONT MOVES THROUGH LATER THIS EVENING. SW WINDS WILL BE GUSTY AT TIMES AHEAD OF THE FRONT...THEN CHANGE TO THE NW AND DIMINISH TO LESS THAN 10 KTS BEHIND THE FRONT...ACCOMPANIED BY CLEARING SKIES. CONDITIONS WILL THEN REMAIN VFR WITH LIGHT WINDS THROUGH TUESDAY. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...SHEETS SYNOPSIS...HAASE SHORT TERM...HAASE LONG TERM...HAASE AVIATION...SHEETS
Hazardous weather outlook, Jun 22, 12:04 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1204 PM CDT MON JUN 22 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231400- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1204 PM CDT MON JUN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS MOST OF THE OUTLOOK AREA UNDER AN ENHANCED SLIGHT RISK FOR THIS AFTERNOON AND EVENING. A COLD FRONT AND LINGERING OUTFLOW BOUNDARIES WILL SERVE AS THE FOCUS FOR ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND EVENING WITH SOME OF THESE STORMS LIKELY BECOMING SEVERE...MAINLY BETWEEN 3 PM AND 10 PM CDT. THE PRIMARY RISK INITIALLY WILL BE LARGE HAIL UP TO THE SIZE OF GOLFBALLS. HOWEVER...BY EVENING THE PRIMARY RISK WILL BECOME DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THUNDERSTORMS ARE LIKELY. AT THIS TIME CONDITIONS ARE FAVORABLE FOR ADDITIONAL LOCALLY HEAVY RAINFALL OF 2 INCHES OR MORE. THE GREATEST THREAT OF HEAVY RAINFALL APPEARS TO BE SOUTH OF THE I-80 CORRIDOR. STRONG TO SEVERE STORMS MAY ALSO BE POSSIBLE WITH THE GREATEST RISK SOUTH OF HIGHWAY 34. THE PRIMARY SEVERE RISK WOULD BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 22, 5:14 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT MON JUN 22 2015
IAZ076-077-087-088-230015-
WASHINGTON-HENRY-JEFFERSON-KEOKUK-
514 PM CDT MON JUN 22 2015
...THUNDERSTORMS DEVELOPING...
AT 509 PM CDT...THUNDERSTORMS WERE DEVELOPING ALONG THE KEOKUK AND
MAHASKA COUNTY LINE. ADDITIONAL STORMS WERE FURTHER WEST IN MARION
COUNTY. THE STORMS WERE MOVING TO THE EAST SOUTHEAST AT 25 MPH.
THESE STORMS ARE EXPECTED TO INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
A TORNADO HAS BEEN REPORTED 12 MILES SOUTH OF KNOXVILLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN
IOWA.
LAT...LON 4151 9241 4151 9153 4150 9151 4147 9151
4143 9148 4116 9149 4116 9137 4081 9137
4081 9172 4090 9172 4090 9218 4116 9218
4116 9241
TIME...MOT...LOC 2209Z 270DEG 22KT 4132 9233
08Local storm report, Jun 22, 5:24 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT MON JUN 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL ANAMOSA 42.11N 91.28W
06/22/2015 E0.25 INCH JONES IA CO-OP OBSERVER
HAIL FELL AT ANAMOSA HIGH SCHOOL.
&&
GROSSSpecial weather statement, Jun 22, 5:47 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 547 PM CDT MON JUN 22 2015 IAZ066-222315- CLINTON- 547 PM CDT MON JUN 22 2015 ...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY... AT 546 PM CDT...A STRONG THUNDERSTORM WAS OVER CHARLOTTE...OR 11 MILES NORTHWEST OF CLINTON...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLINTON...CHARLOTTE...ANDOVER...GOOSE LAKE...BRYANT...TEEDS GROVE AND ELVIRA. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4188 9058 4199 9057 4202 9020 4185 9025 TIME...MOT...LOC 2246Z 268DEG 36KT 4193 9043 05/87
Special weather statement, Jun 22, 6:53 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 653 PM CDT MON JUN 22 2015 IAZ066-ILZ007-009-230200- CLINTON-CARROLL-WHITESIDE- INCLUDING THE CITIES OF...CLINTON...MOUNT CARROLL...STERLING... ROCK FALLS 653 PM CDT MON JUN 22 2015 ...HEAVY RAIN PRODUCING THUNDERSTORMS... NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING THAT 1 TO 2 INCHES OF RAIN HAD FALLING DURING THE PAST 2 HOURS ALONG A LINE FROM LOST NATION...TO CHARLOTTE AND TO NORTHEAST OF THE CLINTON AREA. ADDITIONAL THUNDERSTORMS MAY PRODUCE UP TO ANOTHER INCH OF RAIN IN THE AFFECTED AREAS THROUGH 830 PM CDT. THIS KIND OF RAIN WILL PRODUCE PONDING OF WATER ON ROADS...SWOLLEN DRAINAGE DITCHES AND STREAMS TO BECOME BANKFULL. PEOPLE WITH INTERESTS ALONG DEEP...JOHNSON...BROPHY...OTTER AND ROCK CREEKS WILL WANT TO MONITOR FOR RISING WATER LEVELS. IF YOU OBSERVER RISING WATER...MOVE TO HIGHER GROUND. STAY AWAY OR BE SWEPT AWAY. STREAM BANKS AND CULVERTS CAN BECOME UNSTABLE AND UNSAFE. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. 12
Local storm report, Jun 22, 7:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT MON JUN 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 4 SW MILLEDGEVILLE 41.92N 89.83W
06/22/2015 M61.00 MPH WHITESIDE IL TRAINED SPOTTER
ALSO NICKEL SIZE HAIL
&&
KMLocal storm report, Jun 22, 7:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT MON JUN 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 6 NNW MORRISON 41.89N 90.01W
06/22/2015 E75 MPH WHITESIDE IL TRAINED SPOTTER
BLEW DOORS OPEN, DOWN BRANCHES. TIME ESTIMATED
&&
KMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
0.3 hours before the tornado, 73 km from the path. June 23, 2015.
- Mixed-layer CAPE
- 1958 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 2480 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 5.7
- Supercell composite
- 17.5
- 0-3 km lapse rate
- 4.9 K/km
Davenport, (KDVN), 12:00Z
11.7 hours after it, 73 km from the path. June 23, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92831 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1836 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.9 K/km
The radar
The Quad Cities radar (KDVN), 80 km away, was scanning. The volume nearest the touchdown began at 00:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:45 UTC | TSTM WND GST 75 | 6 Nnw Morrison | Whiteside, IL | BLEW DOORS OPEN, DOWN BRANCHES. TIME ESTIMATED |
| 23:52 UTC | TSTM WND GST 61 | 4 Sw Milledgeville | Whiteside, IL | ALSO NICKEL SIZE HAIL |
| 23:57 UTC | TSTM WND DMG | Round Grove | Whiteside, IL | LOTS OF TREE DAMAGE REPORTED FROM MORRISON TO STERLING IN NORTHERN WHITESIDE COUNTY...TIME ESTIMATED FROM RADAR. |
| 00:12 UTC | HAIL 0.75 | E Sterling | Whiteside, IL | REPORTED NEAR APPLEBEES ON RT 2. |
| 00:14 UTC | HAIL 0.88 | 3 Ene Rock Falls | Whiteside, IL | TIME ESTIMATED FROM RADAR. |
| 00:16 UTC | TSTM WND GST 70 | Rock Falls | Whiteside, IL | NEAR RT 40 AND RT 30 INTERSECTION. |
| 00:20 UTC | HEAVY RAIN 2.84 | Dixon | Lee, IL | 2.84 INCHES OF RAIN IN 30 MINUTES. DIXON, IL ATKINSON RD. AND ROCK ISLAND BLACK TOP |
| 00:20 UTC | HEAVY RAIN 3.34 | Nelson | Lee, IL | BETWEEN NELSON RD AND CATTLE DRIVE. STANDING WATER IN STREET. |
| 00:25 UTC | HEAVY RAIN 1.1 | 1 Wnw Morrison | Whiteside, IL | STILL RAINING |
| 00:28 UTC | TORNADO | 2 Nw Harmon | Lee, IL | EF-1 TORNADO WITH PEAK WINDS OF 105 MPH AND PATH LENGTH OF 7.5 MILES. MAINLY TREE DAMAGE. ENDING TIME OF 740 PM. |
| 00:30 UTC | FLASH FLOOD | 2 E Coleta | Whiteside, IL | WATER OVER ROADS NEAR HICKORY HILLS AND COVELL ROAD. |
| 00:30 UTC | TSTM WND DMG | Harmon | Lee, IL | ROOF BLOWN OFF A BUILDING. |
| 00:53 UTC | TORNADO | 4 S Amboy | Lee, IL | *** 7 INJ *** EF-2 TORNADO WITH PEAK WINDS OF 130 MPH AND PATH LENGTH OF 7.8 MILES. THIS TORNADO SNAPPED OR UPROOTED MANY LARGE TREES IN THE WOODHAVEN LAKES CAMPING RESORT AREA. SEVERAL OF THESE FELL ON RECREATIONAL VEHI |
| 01:04 UTC | TSTM WND DMG | Sublette | Lee, IL | BARN BLOWN DOWN. |
| 01:07 UTC | TSTM WND DMG | Sublette | Lee, IL | WOODHAVEN LAKES. MULTIPLE PEOPLE TRAPPED IN TRAILERS. POSSIBLE TORNADO. |
| 01:07 UTC | TORNADO | Sublette | Lee, IL | TRAILERS FLIPPED ON SIDE, MULTIPLE TREE LIMBS DOWN, DAMAGE TO TRAILER ROOFS. |
| 01:07 UTC | TORNADO | Sublette | Lee, IL | CONFIRMED TORNADO. |
| 01:19 UTC | TSTM WND DMG | 3 E Sublette | Lee, IL | 1 FT. DIAMETER TREE SNAPPED AT BASE. LEE-LASALLE COUNTY LINE ON RTE 251 |
| 01:19 UTC | TSTM WND GST 60 | 3 E Sublette | Lee, IL | ZERO VISIBILITY WITH 60 MPH GUST AT RTE 251 ON THE LEE-LASALLE COUNTY LINE |
| 01:19 UTC | TORNADO | 1 Wnw Mendota | La Salle, IL | EF-1 TORNADO WITH PEAK WINDS OF 105 MPH AND PATH LENGTH OF 1.5 MILES. THIS TORNADO CROSSED THROUGH THE CENTER OF MENDOTA PRODUCING SIGNIFICANT TREE DAMAGE. SOME OF THESE TREES CAME DOWN ON STRUCTURES INCLUDING AT LEAST O |
| 01:22 UTC | HEAVY RAIN 3.44 | 3 Ene Rock Falls | Whiteside, IL | 3.13 INCHES FELL IN THE PAST HOUR. |
| 01:23 UTC | TSTM WND DMG | 1 Nnw Mendota | La Salle, IL | OUTBUILDING DAMAGED ALONG ILLINOIS HIGHWAY 251. A FEW TREES AND LARGE BRANCHES DOWNED IN RESTLAND CEMETARY. RADAR IMAGERY AND REPORTS INDICATE THIS WAS LIKELY STRAIGHT-LINE WINDS AROUND 80 MPH. TIME ESTIMATED. |
| 01:30 UTC | FLASH FLOOD | 2 N Amboy | Lee, IL | ROUTE 52 AT ROUTE 30 FLOODED AND IMPASSIBLE. |
| 01:35 UTC | TSTM WND DMG | Mendota | La Salle, IL | DAMAGE TO MEDICAL BUILDING AT MEMORIAL DR, RTE251/52 |
| 01:35 UTC | TSTM WND DMG | Mendota | La Salle, IL | NUMEROUS TREES DOWN, IL-251/US-52. CORRECTION TO PREVIOUS REPORT |
| 01:35 UTC | TORNADO | 4 Se Mendota | La Salle, IL | IN TRIUMPH TORNADO ON GROUND. |
| 01:40 UTC | TSTM WND DMG | Sublette | Lee, IL | WOODHAVEN LAKES. MULTIPLE PEOPLE TRAPPED IN TRAILERS. POSSIBLE TORNADO. |
| 02:10 UTC | TSTM WND DMG | 13 Nw Ottawa | La Salle, IL | IN PRAIRIE CENTER. AT 15TH ROAD AND ROUTE 52. TREES DOWN. SOCIAL MEDIA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of June 22, 2015
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 22 | 2:26 AM CDT | EF1 | Mahnomen, MN | 0.2 | 30 | |||
| June 22 | 6:50 AM CDT | EF0 | Nicollet, MN | 2.8 | 50 | |||
| June 22 | 8:21 AM CDT | EF1 | Fayette, IA | 1.5 | 50 | 2 | $100,000 | |
| June 22 | 8:50 AM CDT | EF0 | Crawford, WI | 1.3 | 35 | $10,000 | ||
| June 22 | 9:06 AM CDT | EF0 | Crawford, WI | 7.4 | 60 | $34,000 | ||
| June 22 | 2:30 PM EDT | EF1 | Ionia, MI | 4.6 | 100 | 5 | $3.2 million | |
| June 22 | 5:05 PM CDT | EF3 | Marion, IA | 11.1 | 575 | $150,000 | ||
| June 22 | 5:50 PM CDT | EF2 | Monroe, IA | 1.7 | 290 | $125,000 | ||
| June 22 | 7:14 PM EDT | EF0 | Charlotte, FL | 0.6 | 15 | |||
| June 22 | 7:08 PM CDT | EF0 | Gray, KS | 0.6 | 50 | |||
| June 22 | 7:14 PM CDT | EF1 | Whiteside, IL | 2.2 | 75 | |||
| June 22 | 7:15 PM CDT | EF2 | Rock Island, IL | 4.2 | 440 | |||
| June 22 | 7:16 PM CDT | EF1 | Whiteside, IL | 1.7 | 50 | |||
| June 22 | 7:28 PM CDT | EF1 | Lee, IL | 7.4 | 50 | |||
| June 22 | 7:53 PM CDT | EF2 | Lee, IL | 7.8 | 880 | 7 | $1.0 million | |
| June 22 | 8:19 PM CDT | EF1 | LaSalle, IL | 1.5 | 150 | $100,000 | ||
| June 22 | 8:50 PM CDT | EF1 | LaSalle, IL | 6.0 | 150 | $100,000 | ||
| June 22 | 10:00 PM EDT | EF2 | Saginaw, MI | 11.3 | 250 | 2 | $600,000 | |
| June 22 | 10:07 PM EDT | EF1 | Tuscola, MI | 22.9 | 250 | $501,000 | ||
| June 22 | 9:17 PM CDT | EF1 | Grundy, IL | 7.0 | 150 | $50,000 | ||
| June 22 | 9:43 PM CDT | EF1 | Grundy, IL | 0.8 | 100 | $50,000 | ||
| June 22 | 9:45 PM CDT | EF3 | Grundy, IL | 16.3 | 1,320 | 7 | $25 million | |
| June 22 | 10:08 PM CDT | EF1 | Kankakee, IL | 2.2 | 300 | |||
| June 22 | 11:55 PM EDT | EF0 | Saint Clair, MI | 0.6 | 50 | $10,000 | ||
| June 22 | 11:46 PM CDT | EF0 | Kankakee, IL | 1.0 | 50 | |||
| June 22 | 1:31 AM EDT | EF1 | Washtenaw, MI | 4.3 | 100 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.